Medicare Rulings on Intravitreal Injections (Part 2)
ANSWERS PROVIDED BY RIVA LEE ASBELL
Q. We have seen a patient who received an inadvertent intraocular injection of a steroid. How should this be coded?
A. CMS has recently issued instructions that this type of situation must be reported to them and is not eligible for reimbursement.
There are serious risk management issues as well. Advice from the appropriate sources would be well advised.
The MLN (Medicare Learning Network MM6405) article is excerpted below. It can be accessed at www.cms.hhs.gov/MLNMattersArticles/downloads/MM6405.pdf.
"Effective Jan. 15, 2009, CMS does not cover a particular surgical or other invasive procedure to treat a particular medical condition when the practitioner erroneously performs: (1) a different procedure altogether; (2) the correct procedure but on the wrong body part; or (3) the correct procedure but on the wrong patient. Medicare will also not cover hospitalizations and other services related to these non-covered procedures as defined in the Medicare Benefit Policy Manual (BPM).
"For outpatient and practitioner claims, providers are required to append one of the following applicable NCD modifiers to all lines related to the erroneous surgery(s) with dates of service on or after Jan, 15, 2009:
► PA: Surgery Wrong Body Part
► PB: Surgery Wrong Patient
► PC: Wrong Surgery on Patient
"Contractors shall suspend claims with dates of service on and after January 15, 2009, with surgical errors identified by one of the above HCPCS modifiers.
"Contractors shall create/maintain a list that includes the beneficiary health information code and the surgical error date of service. Each new surgical error occurrence shall be added to the list, and an MPP event or a system control facility (SCF) rule shall be implemented so that all claims for that beneficiary for that date of service will be suspended. Contractors shall then continue to process the claim."
Q. If my physician does an intravitreal Avastin injection after PRP (panretinal photocoagulation) in the global period, would I use modifier 58 or 79 on the injection code? Avastin was not planned at time of procedure.
A. Modifiers 58, 78 and 79 are used to obtain reimbursement for procedures performed in the global period of another procedure. One of them must be appended to the subsequent surgery to be paid. Each can be used in these specific circumstances:
Modifier 58 is used (1) when the subsequent procedure is staged (planned prospectively); (2) when a subsequent therapeutic procedure follows a diagnostic procedure; (3) when the subsequent procedure is more extensive than the original procedure. A new global period starts. The second surgery is paid at 100% of the allowable.
Modifier 78 is used for procedures related to the original procedure including surgery for complications. A new global period does not start. The second surgery is paid at the intraoperative value (eg, 70% of the allowable).
However, in order to use modifier 78, the procedure must be performed in an operating or procedure room of a hospital or ASC, an endoscopy suite or a dedicated laser suite. It cannot be performed in a patient examining room or in a room that doubles as an examining room. If done in those settings, it becomes part of the postoperative care that 20% of the global fee is allocated for and cannot be billed separately. Remember: 10% of the global fee is allocated for preoperative care.
Modifier 79 is used when the second surgery is unrelated to the first procedure. A new global period starts. The second surgery is paid at 100% of the allowable.
In response to your specific question, the intravitreal injection would take modifier 78; however, it can only be billed if the procedure is performed in an operating or procedure room as defined by Medicare. RP
CPT codes copyright 2009 American Medical Association.
Riva Lee Asbell can be contacted at www.rivaleeasbell.com where the order form for her new book Tips on Ophthalmic Surgical Coding by Subspecialty can be found and downloaded under Products/Books.
Retinal Physician, Issue: November 2009